Storm Surge/Tide, New Castle
- When
- January 3, 10:00 AM EST to 3:00 PM EST
- Where
- New Castle forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
The combination of a high pressure system over nearby Canada, a low pressure system that moved along the Eastern Seaboard and spring astronomical tides caused by the new moon produced widespread minor tidal flooding along the Delaware River and tidal sections of its tributary streams during the daytime high tide cycle on the 3rd. Localized tidal flooding occurred with the previous afternoon's…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The combination of a high pressure system over nearby Canada, a low pressure system that moved along the Eastern Seaboard and spring astronomical tides caused by the new moon produced widespread minor tidal flooding along the Delaware River and tidal sections of its tributary streams during the daytime high tide cycle on the 3rd. Localized tidal flooding occurred with the previous afternoon's high tide. High tide at Reedy Island was 7.78 feet above mean lower low water at 1148 a.m. EST on the 3rd. Minor tidal flooding begins at 7.2 feet above mean lower low water.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 3, 3:00 AM EST, 7 hours earlier.
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
300 AM EST FRI JAN 3 2003
TIDES...WELL START OUT AT THE COAST THIS MORNING. THE NEXT IN A SERIES
OF STORMS WILL INTENSIFY OVER THE DELMARVA TODAY AND MOVE NE WITH A
FAVORABLE ON-SHORE FLOW FOR TIDAL FLOODING. DEPATURES WILL REACH OVER
3-4 FT ABV NML CAUSING MODERATE TIDAL FLOODING. COASTAL FLOOD WARNINGS
ARE CURRENTLY IN EFFECT AND WILL MOST LIKELY CONTINUE RIGHT INTO SAT
MORNING. TIDES THU REACHED THE SAME LEVELS AS XMAS WITH WIDESPREAD
STREET FLOODING AND ROAD CLOSURES. AS THE STORM NEARS THE SRN DE COAST
THE WIND GRADIENT WILL SHIFT INTO CENTRAL AND NORTHERN NJ BUT THE TIDES
WILL REMAIN HIGH IN THE VICINITY OF THE LOW PRES AND RUN HIGHER THAN
ON THE 25TH. EVEN THO WINDS SHIFT TO N THE LO BARO PRES WILL KEEP THE
WATER LEVELS HIGH. UP TO THIS POINT WEVE ONLY BEEN CONCERNED WITH
ONE HIGH TIDE EVENTS BUT WE ARE ALREADY INTO OUR 2ND OF FIVE HIGH
TIDES TO WORRY ABOUT. THE BOTTOM LINE IS MOVE VEHICLES BEFORE HIGH
TIDE AND DON/T DRIVE THROUGH FLOODED WATERS AND FIND YOUR SELF STRANDED
IN 39 DEGREE WATER TEMPS AND FIND ALATERNATE ROUTES TO/FROM THE BARRIER
ISLAND. SEAS BUILDING TO 15 FT OFFSHORE WITH SPILLING 10 FT WAVES ON
THE BEACH WHICH IS GOING TO CAUSE SIGNIFICANT BEACH EROSION WHEN IT/S
ALL OVER.
AN EL-NINO WINTER GENERALLY HAS MORE STORMS THAN OTHER YEARS AND THEY
GENERALLY MOVE THRU IN A HURRY WITH THE FAST SRN BRANCH. AT BOTTOM OF
AFD IS LIST OF SYSTEMS/STORMS THAT HAVE ALREADY AFFECTED THIS AREA SINCE
OCT. THERE MAY BE SOME DISCREP BUT GIVES YOU AN IDEA OF THE FREQUENCY OF
EVENTS.
SNOW...AND LOTS OF IT UP NORTH. IF YOU WALK A MILE IN MY SHOES TODAY MAKE
SURE TO TAKE A RULER AND MEASURE THE SNOWFALL AMOUNTS ALONG THE WAY IN
THE FAR NORTHERN ZONES WHERE A TIGHT SNOW GRADIENT WILL BRING ANYWHERE
FROM 4 TO 15 INCHES IN A SHORT DISTANCE. STORM IS VERY SIM TO CHRISTMAS
DAY. WINTER STORM WARNINGS WILL EXTEND FARTHER S THIS PACKAGE BUT ADV
LOOK FINE WHERE THEY ARE CURRENTLY POSTED. SNOW WILL TAPER OFF EARLY
SATURDAY.
ANAL AT 06Z HAS SFC LOW OVER EXTRME SW VA. WDLY SCTD LIGHT MIXED PCPN
THRU ARE N OF PHL WITH ALL RAIN SW INTO VA. THE RAIN/SNOW LINE AND QPF
OUTPUT WILL MEAN A HEAVY WET SNOW APPROACHING THE HIGHLANDS OF NW
NJ AND THE LEHIGH VALLEY WITH RATIO OF 7/8-1. FOUR TO FIVE INCHES
DURING THE DAY ACROSS THE WARNING AREA WITH THE ADDITIONAL AMOUNTS
COMING AFTER 7 PM INTO 1 AM.
THANKS CTP/BGM/LWX FOR COORD.
PA...WINTER STORM WARNINGS TODAY THROUGH EARLY SAT MORNING FOR
PAZ054-055-060>062.
WINTER WATHER ADVISORY TODAY THROUGH TONIGHT FOR
FOR PAZ067>069.
NJ...WINTER STORM WARNINGS TODAY FOR NJZ001-007-008.
WINTER WEATHER ADVISORY TODAY THROUGH EARLY SAT MORNING FOR
NJZ009-010-012-015.
COASTAL FLOODING WARNING THROUGH EARLY SAT FOR NJZ012>014
...NJZ020>027.
GALE WARNING ENTIRE NEW JERSEY COAST...ANZ450>454.
DE...COASTAL FLOOD WARNING THROUGH EARLY SAT FOR DEZ002>004.
GALE WARNING FOR ATLANTIC COAST AND LOWER DELAWARE BAY...
ANZ431-455.
MD...NONE.
SYSTEMS/STORMS AFFECTING REGION
DATE WHERE FORMED/CLOSEST POINT /PRES /CONSIDERED NOREASTER IN
IN OUR AREA
10/14/02 GULF OF MEX / SRN DE /16TH/996 /YES
11/05/02 MISS / ERN LI / 6TH/996 /YES
11/12/02 WRN NC / WELL E /13TH/ /NO WEAK WAVE
11/15/02 MISS / NJ CST /17TH/1004 /NO
11/26/02 TENN / S OF LI /27TH/1012 /NO
12/04/02 LA / OHIO VLY/5TH /1012 /NO SECONDARY LO HAT
12/10/02 SC CSTF / CAPECOD /12TH/1004 /YES
12/13/02 MISS/S.C. / PA /14TH/996 /NO
12/24/02 TEX / NC /25TH/977 /YES
01/01/03 ALA / SRN DE /1ST /1000 /NO
01/03/03 MISS VLY / DE CST? /3RD / ? /YES
EBERWINE(COR TO RAISE GALE WARNINGS)DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-031300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 559 AM EST FRI JAN 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES HAVE BEEN ISSUED FOR PARTS OF EASTERN PENNSYLVANIA AND NORTHWEST TODAY. WINTER WEATHER ADVISORIES HAVE BEEN ISSUED FOR SOUTHEAST PENNSYLVANIA AND CENTRAL NEW JERSEY. A COASTAL FLOOD AND GALE WARNING HAS BEEN ISSUED FOR TODAY. .DAYS TWO THROUGH SEVEN... THE WINTER STORM WARNING...WINTER WEATHER ADVISORY AND THE COASTAL FLOOD WARNING WILL EXPIRE SATURDAY MORNING AS THE STRONG COASTAL STORM MOVES AWAY FROM THE REGION. PLEASE REFER TO THE LATEST STATEMENTS FROM THE NATIONAL WEATHER SERVICE. THEY INCLUDE...A WINTER STORM WARNING AND WINTER WEATHER ADVISORY(WWUS41 KPHI AND PHLWSWPHI)...A COASTAL FLOOD WARNING (WHUS41 KPHL AND PHLCFWPHI)...AND A GALE WARNING(PHLCWFPHL). .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION REQUESTED TODAY INTO SATURDAY. EBERWINE
MDZ012-015-019-020-032000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 532 AM EST FRI JAN 3 2003 ...MINOR COASTAL FLOODING IS EXPECTED AROUND THE TIME OF HIGH TIDES THROUGH TONIGHT... A PROLONGED WIND FRONT THE OCEAN WILL KEEP WATER LEVELS HIGH ALONG THE EASTERN MARYLAND SHORE THROUGH TONIGHT. DURING PERIODS OF HIGH TIDES...MINOR TIDAL FLOODING IS EXPECTED...ESPECIALLY IN LOW LYING AREAS. THE STORM SYSTEM RESPONSIBLE FOR THE TIDAL FLOODING WILL MOVE OFFSHORE NEAR THE VIRGINIA CAPES THIS EVENING AND THEN INTENSIFY AS IT HEAD NE TO THE NEW ENGLAND COASTAL WATERS TONIGHT. REMEMBER...DO NOT DRIVE THROUGH FLOODED AREAS...THE WATER MAY BE DEEPER THAN YOU THINK. IF YOU HAVE TO VENTURE INTO FLOODED AREAS...THE WATER TEMPERATURES ARE ONLY AROUND 40. STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION OUTLET FOR FURTHER DETAILS OR UPDATES. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON THE INTERNET AT WWW.ERH.NOAA.GOV/PHI. RNS
The national radar mosaic for the moment the first event began.
1 storm surge/tide. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, January 2003The 2003 hurricane season
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341256.